Lithium and haloperidol differentially alter the dynorphin A (1-8) and enkephalin levels in the neurointermediate lobe of rat pituitary

Subbiah P. Sivam, Dan R. Smith, Koji Takeuchi, Jau Shyong Hong

Research output: Contribution to journalArticle

16 Scopus citations

Abstract

Repeated administration of the antimanic drug lithium (4 mEq/kg/day for 2, 4 or 6 days, i.p.) to rats produced a progressive decline and eventual depletion of dynorphin-A (1-8) (DYN) concentration whereas Met5-enkephalin (ENK) was only marginally decreased in the neurointermediate lobe of the pituitary (NIL). Administration of a neuroleptic haloperidol neither affected ENK and DYN levels nor influenced lithium-induced changes. The study reveals that lithium produces a preferential perturbation in the dynorphin system relative to the enkephalin system. These results taken together with other evidence, indicate that dynorphin is possibly coreleased with vasopression following lithium administration and provide a pharmacological support to the previously described colocalization and corelease of these endogenous peptides in the NIL.

Original languageEnglish (US)
Pages (from-to)291-298
Number of pages8
JournalNeuropeptides
Volume10
Issue number3
DOIs
StatePublished - Oct 1987

    Fingerprint

ASJC Scopus subject areas

  • Endocrinology
  • Neurology
  • Endocrine and Autonomic Systems
  • Cellular and Molecular Neuroscience

Cite this